Nurses have a unique opportunity to be the first to identify developing complications in critically ill patients, and in this regard, recognition of the signs and symptoms of psychiatric emergencies is crucial to avoid potentially fatal outcomes. These emergencies can be apparent following an overdose of psychiatric medications but also may occur in the setting of standard therapeutic dosing. In addition, the withdrawal or discontinuation of psychotropic medications can precipitate a psychiatric emergency. Substances of abuse are also implicated in the development of psychiatric emergencies, in the setting of both intoxication and withdrawal. Complicating the recognition of psychiatric emergencies are signs and symptoms that are present with other medical illnesses, for example, fever, seizure, tachycardia, and diarrhea.

What constitutes a psychiatric emergency and its relevance may differ between various fields of medicine. Examples may include acute suicidality, agitation associated with decompensated schizophrenia or...

You do not currently have access to this content.